Neuropsychopharmacological Drugs

Antidepressants. These drugs are used to treat major depressive illnesses; therefore they are frequently administered daily for periods of weeks or months. Abrupt discontinuation of any of the major classes of Antidepressants may result in discontinuation reactions. Antidepressants vary in their ability to cause reactions, and reactions are more common after abrupt discontinuation and longer courses of treatment. Common symptoms include gastrointestinal problems like nausea, abdominal pain, and diarrhea. In addition, some patients complain of a flulike illness consisting of weakness, chills, fatigue, headaches, and muscle aches. Central nervous system dysfunction characterized by difficulty falling asleep, anxiety, vivid dreams or nightmares, or jitteriness can also occur, as can such affective symptoms as irritability and low mood. Symptoms usually start a few days after termination of the antidepressant and continue anywhere between one day and three weeks. The mechanism of withdrawal may result from up-regulation and increased sensitivity of the mus-carinic receptor, which is blocked by these drugs. During chronic heterocyclic-antidepressant treatment, muscarinic-receptor sensitivity increases. When receptor blockade is suddenly stopped, over-activity of these receptors in the digestive tract and brain causes the withdrawal symptoms.

Withdrawal symptoms of a class of antidepres-sants known as selective serotonin reuptake inhibitors (SSRIs) can be particularly deceptive and therefore problematic because some of the symptoms are like those an individual experiences with a relapse of depression. In such instances, individuals may be at risk of being prescribed even more anti-depressants. This cycle of drug treatment is a significant problem, especially since many government agencies have stepped up efforts to treat depression and managed care plans are increasingly turning to antidepressants as a treatment for depression. However, SSRIs have several distinct discontinuation symptoms, including dizziness and such sensory abnormalities as electric shocklike sensations, numbness, and paraesthesia. The symptoms typically go away the day after antide-pressant treatment has resumed, unlike a true depressive relapse, which takes longer. Therefore, with care, a misdiagnosis of a relapse of a psychiatric illness can often be avoided. In addition, to reduce the risk of withdrawal symptoms, some physicians have recommended that antidepressants be gradually reduced over a four week period rather than abruptly discontinued.

Monoamine Oxidase Inhibitor (MAOI) antidepressants drugs interfere with the enzymatic breakdown of neurotransmitters (such as norepineph-rine) in the brain. Sudden discontinuation after high chronic dosing has been associated with psychosis and delirium—consisting of visual hallucinations as well as mental confusion. Milder symptoms consisting of anxiety, vivid dreaming, or nightmares may also occur. The exact mechanism of withdrawal has not been well studied, but it may relate to the way nerve cells regulate the release of neurotransmitters in the brain. Presynaptic receptors serve to provide a message to nerve cells about how much neurotransmitter is present in the synapse—the space between two nerve cells where messages, in the form of neurotransmitters, flow between cells. When activated, these types of receptors (present on the surface of the nerve cell releasing the message) inhibit any further release of neurotransmitters. As a result of treatment with MAOI, decreases in the number of presynaptic receptors occur, resulting in larger amounts of neurotrans-mitter being released before the cell shuts down release. The increase in the amount of neurotrans-mitter may result in withdrawal symptoms that abate over a period of days after discontinuation.

Major Tranquilizers. Neuroleptic agents are commonly used in psychiatric practice for the treatment of psychotic disorders such as schizophrenia. These agents all block brain dopaminergic receptors—the basis for their effectiveness in treating psychotic illness. These agents also inhibit emesis (vomiting), which is caused by dopaminergic blockade in the brain as it affects the perception and initiation of vomiting. Chronic blockade results in increased numbers of these receptors. The abrupt discontinuation of this class of drugs results in nausea, vomiting, and headaches. The antipsy-chotic and antiparkinsonian effects of neuroleptics are also still present for a prolonged period. According to some research, it is not known whether the prolonged effects of neuroleptic drugs in humans are due to the continued presence of drug in brain tissue or to long-lasting, drug-induced physiologic changes.

Clozapine is in a class of atypical antipsychotic drugs associated with discontinuation symptoms. Although atypical antipsychotics may be different from other neuroleptic drugs, there are also significant differences among these drugs in their effects on the receptors of the central nervous system. Clozapine interacts with a wide range of neurotransmitter receptors, especially serotonin receptors. Common discontinuation symptoms of clozapine include delusions, hallucinations, hostility, and paranoia. The underlying mechanism of these symptoms is thought to be cholinergic supersensitivity.

OTHER DRUGS

Baclofen. As a muscle relaxant, this drug is used to treat muscle spasticity associated with certain paralytic states. It acts as an agonist (mimic) of the inhibitory neurotransmitter in the spinal cord, Gamma-Aminobutyric Acid (GABA). Therefore baclofen inhibits excitatory neural pathways, which are modulated by GABA and which ultimately stimulate skeletal muscles to contract. This is a rather selective effect as there are two types of GABA receptors and pathways, GABA-A and GABA-B, of which baclofen only acts on GABA-B receptors. When baclofen is used to treat muscle spasm, the excitatory pathways of the spine are chronically modulated and inhibited. When baclofen is abruptly discontinued, this inhibition is released and, within a few hours as is consistent with the rate of disappearance of baclofen, the excitatory pathways rebound—probably due to a transient unregulated state. The symptoms experienced by a person suddenly discontinuing baclofen may include auditory and visual hallucinations, severe anxiety, increased heart rate and blood pressure, and generalized seizures. Such clinical symptoms are consistent with the impaired modulation of neural-excitatory pathways. When baclofen dosage is gradually reduced before discontinuation, these symptoms either do not occur or are attenuated, indicating that the inhibitory/excitatory-neural-pathway balance, which has been disturbed by the excessive inhibitory modulus of baclofen, has the capacity to reregulate over a few days.

Corticosteroids. The drug prednisone will be discussed specifically; however, the biological changes that result in withdrawal phenomena after discontinuation of long-term prednisone treatment hold for all members of the glucocorticoid group. When, for example, a significant dose (5-10 mg daily) of prednisone is taken for a period of several weeks, a series of feedback regulatory events occurs resulting in the patient becoming functionally adrenally insufficient. Specifically, in mimicking the endogenous corticosterone cortisol, prednisone signals the pituitary gland to stop the synthesis and release of the adrenocorticotrophic hormone (ACTH) and, perhaps, the hypothalamus to stop the release of the corticotropin-releasing hormone (CRH). ACTH release from the pituitary, which normally stimulates the adrenal glands to produce corticosterones and which is modulated by the hypothalamic CRH, is blocked by the drug pred-nisone when ingested in the above dose or greater. Not only does adrenal production of cortisol decrease but also the adrenal glands atrophy.

When prednisone therapy is abruptly discontinued, the atrophic adrenal glands no longer respond to ACTH stimulation, so the patient has symptoms of adrenal insufficiency. Clinically, this is manifested by fatigue, weakness, electrolyte imbalance, and the lack of many bodily responses to stress. If an individual remains in this state for more than a few hours, severe illness and death can be expected. When the adrenal glands become atrophic during long-term prednisone treatment, if the prednisone is to be discontinued, it must be done with slowly decreasing doses over many weeks to permit the adrenal glands sufficient time to regrow to their normal size under the influence of ACTH stimulation and to have sufficient stores of the body's own cortisol to respond to stress in a physiologically appropriate manner.

Anxiety and Depression 101

Anxiety and Depression 101

Everything you ever wanted to know about. We have been discussing depression and anxiety and how different information that is out on the market only seems to target one particular cure for these two common conditions that seem to walk hand in hand.

Get My Free Ebook


Post a comment